File Download

There are no files associated with this item.

  Links for fulltext
     (May Require Subscription)
Supplementary

Conference Paper: Drug Reaction with Eosinophilia and Systemic Symptoms associated with Hepatitis A and E

TitleDrug Reaction with Eosinophilia and Systemic Symptoms associated with Hepatitis A and E
Authors
KeywordsMedical sciences
Dermatology and venereology
Issue Date2010
PublisherMosby, Inc. The Journal's web site is located at http://www.elsevier.com/locate/jaad
Citation
The 68th Annual Scientific Meeting of the American Academy of Dermatology (AAD 2010), Miami, FL., 5-9 March 2010. In Journal of American Academy of Dermatology, 2010, v. 62 n. 3, suppl. 1, p. AB39 How to Cite?
AbstractBACKGROUND: DRESS is characterized by rash and multiorgan involvement. Altered drug metabolism and immune mechanisms, particularly related to HHV-6, are suggested etiologies. Acetaminophen has not been previously reported in association with DRESS. OBSERVATION: A 48-year-old man with inflammatory bowel disease and hyperlipidema presented after four episodes of erythroderma and blistering of the trunk and extremities over the past year. Recent medical history was significant for a prolonged course of vancomycin and piperacillin/taxobactam following a bowel perforation during which time he developed his first episode of erythroderma, complicated by renal failure. He had no history of transfusion. Medications included atorvastatin, pantoprazole, multivitamin and iron, and although these were stopped, he continued to have episodes. Multiple biopsies showed confluent epidermal necrosis. Initially a blistering disorder was suspected however immunofluorescence was not supportive and IgG antidesmoglein-1 and -3 antibodies were not elevated. HSV culture was negative. He did have elevated HHV-6 IgG titer and negative IgM titers on two occasions subsequent to flare. During one of his first episodes he had a peripheral eosinophilia and has had elevation of his liver enzymes during all flares. Hepatitis serologies were negative. Each of his episodes was associated with the ingestion of acetaminophen for myalgia or fever and responded rapidly to oral corticosteroids. The patient was felt to have DRESS attributed to acetaminophen. COMMENT: Our case illustrates what we believe to be the first report of DRESS in association with acetaminophen and reactivation of HHV-6. This patient had episodic erythroderma preceded by fever and myalgias that he treated with acetaminophen. While acetaminophen may have caused his initial drug hypersensitivity, it is likely that subsequent episodes were triggered by HHV-6 reactivation, which was possibly then exacerbated by further exposure to drug. Because the characteristic findings in DRESS may mimic that of viral reactivation, demonstration of reactivation of HHV-6 through the use of viral serologies is imperative for diagnosis. Additionally, because there have been no clinical trials evaluating optimal treatment for DRESS, we must rely on outcomes published as case reports. Each episode in our patient responded rapidly to short, 9- to 15-day courses of oral prednisone.
Persistent Identifierhttp://hdl.handle.net/10722/199422
ISSN
2015 Impact Factor: 5.621
2015 SCImago Journal Rankings: 2.242

 

DC FieldValueLanguage
dc.contributor.authorChan, JCY-
dc.contributor.authorYeung, CK-
dc.contributor.authorChan, HHL-
dc.date.accessioned2014-07-22T01:17:01Z-
dc.date.available2014-07-22T01:17:01Z-
dc.date.issued2010-
dc.identifier.citationThe 68th Annual Scientific Meeting of the American Academy of Dermatology (AAD 2010), Miami, FL., 5-9 March 2010. In Journal of American Academy of Dermatology, 2010, v. 62 n. 3, suppl. 1, p. AB39-
dc.identifier.issn0190-9622-
dc.identifier.urihttp://hdl.handle.net/10722/199422-
dc.description.abstractBACKGROUND: DRESS is characterized by rash and multiorgan involvement. Altered drug metabolism and immune mechanisms, particularly related to HHV-6, are suggested etiologies. Acetaminophen has not been previously reported in association with DRESS. OBSERVATION: A 48-year-old man with inflammatory bowel disease and hyperlipidema presented after four episodes of erythroderma and blistering of the trunk and extremities over the past year. Recent medical history was significant for a prolonged course of vancomycin and piperacillin/taxobactam following a bowel perforation during which time he developed his first episode of erythroderma, complicated by renal failure. He had no history of transfusion. Medications included atorvastatin, pantoprazole, multivitamin and iron, and although these were stopped, he continued to have episodes. Multiple biopsies showed confluent epidermal necrosis. Initially a blistering disorder was suspected however immunofluorescence was not supportive and IgG antidesmoglein-1 and -3 antibodies were not elevated. HSV culture was negative. He did have elevated HHV-6 IgG titer and negative IgM titers on two occasions subsequent to flare. During one of his first episodes he had a peripheral eosinophilia and has had elevation of his liver enzymes during all flares. Hepatitis serologies were negative. Each of his episodes was associated with the ingestion of acetaminophen for myalgia or fever and responded rapidly to oral corticosteroids. The patient was felt to have DRESS attributed to acetaminophen. COMMENT: Our case illustrates what we believe to be the first report of DRESS in association with acetaminophen and reactivation of HHV-6. This patient had episodic erythroderma preceded by fever and myalgias that he treated with acetaminophen. While acetaminophen may have caused his initial drug hypersensitivity, it is likely that subsequent episodes were triggered by HHV-6 reactivation, which was possibly then exacerbated by further exposure to drug. Because the characteristic findings in DRESS may mimic that of viral reactivation, demonstration of reactivation of HHV-6 through the use of viral serologies is imperative for diagnosis. Additionally, because there have been no clinical trials evaluating optimal treatment for DRESS, we must rely on outcomes published as case reports. Each episode in our patient responded rapidly to short, 9- to 15-day courses of oral prednisone.-
dc.languageeng-
dc.publisherMosby, Inc. The Journal's web site is located at http://www.elsevier.com/locate/jaad-
dc.relation.ispartofJournal of American Academy of Dermatology-
dc.rightsNOTICE: this is the author’s version of a work that was accepted for publication in [Journal title]. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in PUBLICATION, [VOL#, ISSUE#, (DATE)] DOI#-
dc.subjectMedical sciences-
dc.subjectDermatology and venereology-
dc.titleDrug Reaction with Eosinophilia and Systemic Symptoms associated with Hepatitis A and E-
dc.typeConference_Paper-
dc.identifier.emailYeung, CK: drcyeung@hku.hk-
dc.identifier.emailChan, HHL: hhlchan@hkucc.hku.hk-
dc.identifier.doi10.1016/j.jaad.2009.11.199-
dc.identifier.hkuros230815-
dc.identifier.volume62-
dc.identifier.issue3, suppl. 1-
dc.identifier.spageAB39-
dc.identifier.epageAB39-
dc.publisher.placeUnited States-

Export via OAI-PMH Interface in XML Formats


OR


Export to Other Non-XML Formats